Iowa, 2003Flooding in Iowa, May 16 to 24, 2003
May 16 to 24, 2003 · NWS DVN · 2 events in 2 counties and zones
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.0 million
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
A pattern change at the end of April brought a series of heavy rain producing systems to Eastern Iowa and Northern Illinois over the first 10 days of the month. Area rivers responded with the Iowa River going above flood stage starting on the 10th. The Cedar and Wapsipinicon Rivers followed by going above flood stage around the 15th. The Mississippi River also went above flood stage, beginning around the 20th. Most tributaries went below flood stage around the 20th, and most locations on the Mississippi that were above flood stage went below by the 28th.Most of the flooding was minor. One location-the Mississippi River at Gladstone Dam 18-experienced moderate flooding. Most impacts were minor in the flooding events during the month.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Quad Cities, IA wrote its last area forecast discussion before the first event at May 16, 2:54 AM CST, 4 hours 36 minutes earlier.
Area forecast discussion, May 16, 2:54 AM CST, 4 hours 36 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
354 AM CDT FRI MAY 16 2003
WX TO BE QUIET ACROSS THE CWFA THROUGH THE WEEKEND AS EASTERLY FLOW
CONTINUES OFF LAKE MICHIGAN. ONLY POSSIBLE FLY IN THE OINTMENT IS
WEAK SURFACE CONVERGENCE OVER CWFA TODAY. LOW LEVEL LAPSE RATES ARE
QUITE STEEP SO DIURNAL SC SHOULD START FIRING BY MID TO LATE
MORNING. CYCLONIC FLOW ALOFT AND A WEAK IMPULSE MIGHT BE ENOUGH TO
FIRE OFF SOME ISOLATED SHRA OR SPRINKLES. FIGURE OVERALL COVERAGE
TO BE UNDER 10 PERCENT SO DIDN/T MENTION IN ZONES.
DIURNAL SC TO BE A PROBLEM FOR THE NEXT FEW DAYS AS LOW LEVEL LAPSE
RATES REMAIN STEEP. HOWEVER AMOUNT OF DIURNAL SC SHOULD BECOME LESS
WITH EACH PASSING DAY AS CYCLONIC CURVATURE ALOFT BECOMES MINIMAL.
TEMPS TO SLOWLY CLIMB WITH EACH PASSING DAY BUT TENDED TO SPLIT
DIFFERENCE BETWEEN FWC/MAV WHILE FAVORING COOLER MAV DUE TO EAST AND
NORTHEAST WINDS OFF LAKE MICHIGAN.
NO CHANGES TO EXTENDED ATTM.
DVN...
IA...NONE.
IL...NONE.
MO...NONE.
SF
Hazardous weather outlook, May 16, 4:00 AM CST, 3 hours 30 minutes before
IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-171000-
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
500 AM CDT FRI MAY 16 2003
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN IOWA...
NORTHWEST AND WEST CENTRAL ILLINOIS...AND NORTHEAST MISSOURI.
.DAY ONE...TODAY AND TONIGHT
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.
.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY
THE PROBABILITY OF WIDESPREAD HAZARDOUS WEATHER IS LOW.
THUNDERSTORMS ARE EXPECTED WITH THE PASSAGE OF A COLD FRONT LATE
MONDAY OR EARLY TUESDAY.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH THE WEEKEND.
&&
MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING URL:
http://www.crh.noaa.gov/dvn
SF
Flood, Clinton
- When
- May 16, 7:30 AM CST to May 23, 7:30 PM CST
- Where
- Clinton forecast zone
- Property damage
- $500,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.898, -90.532 (the zone’s center; the record gives no point)
Wapsipinicon & Mississippi Rivers
Flood, Scott
- When
- May 16, 7:30 AM CST to May 24, 7:22 PM CST
- Where
- Scott forecast zone
- Property damage
- $500,000
- Reported by
- OTHER FEDERAL AGENCY
- Coordinates
- 41.637, -90.623 (the zone’s center; the record gives no point)
Wapsipinicon & Mississippi Rivers
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Damaging Winds in Oklahoma, May 16, 20033 injured · $2.4 million · F1 · 35 events
- Tornadoes and Hail in Mississippi, May 16 to 17, 2003$567,000 · F1 · 41 events
- Tornadoes and Flash Flooding in Oklahoma, May 16, 20031 injured · $488,000 · F1 · 26 events
- Flash Flooding in Arkansas, May 16, 2003$3.0 million · 2 events
- Tornado and Flash Flooding in Arkansas, May 16, 2003$382,000 · F1 · 19 events
- Damaging Winds in Arkansas, May 16, 2003$975,000 · 70 kt wind · 12 events
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
- Tornado in Arkansas, May 16, 2003F2 · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5359134, 5359135.